Missouri, 2023

Tornadoes and Flash Flooding in Missouri, August 4, 2023

August 4, 2023 · NWS EAX · 11 events in 8 counties and zones

On the afternoon and evening of August 4th, severe storms developed over western Missouri and moved eastward into central Missouri. 5 mile long EF0 near Malta Bend in Saline County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the afternoon and evening of August 4th, severe storms developed over western Missouri and moved eastward into central Missouri. A supercell produced a 4.5 mile long EF0 tornado in rural Ray County near the community of Millville, with another supercell producing a 1.5 mile long EF0 near Malta Bend in Saline County. A few other wind damage and 60 mph wind gusts reports were received with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 4, 2:46 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 4, 2:46 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
346 PM CDT Fri Aug 4 2023

.Discussion...
Issued at 345 PM CDT FRI AUG 4 2023

Key Messages:

- Strong to Severe Storms This Evening

- Thunderstorms Saturday Late Afternoon Through Late Evening; Severe
Storms Possible

- Slightly Cooler Temperatures; Still Hot and Humid

Discussion:

The series of  mid-level troughs across the Canadian Prairie
Provinces has de-amplified the H5 ridge pattern across the area
providing mostly zonal flow. However, there are still multiple vort
maxes and short-wave perturbations riding through the flow that will
interact with a high theta-e airmass at the surface as well as
surface thermal boundary that appears to be located roughly along
the Interstate 70 corridor, perhaps just a tad south of it. There is
also a stalled out surface cyclone across the central and southern
Great Plains with surface troughing extending eastward into Central
Missouri. With weaker flow in the southern Great Plains where there
is still 594dam high pressure, there is not much flow to help steer
this broad surface low pressure system. The main feature to monitor
this morning and afternoon is the MCV associated with last night's
convective activity in eastern Nebraska and northeast Kansas. While
the initial convection with this feature has dissipated, additional
development has started around 19z. Most of these showers have been
focused along Hwy. 36 and northward, though a few smaller cells
quickly popped on radar in southern reaches of the forecast area. It
appears this MCV has provided a convective feedback, with a short-
wave trough axis and compact vort max at 500mb centered around the
NE-IA-MO-KS borders. This is creating a favorable kinematic
environment for thunderstorm develop from the KC Metro and eastward
into Central Missouri. While the current hodographs do not have a
well defined shape just yet, 0-6km bulk shear values have increased
to around 30-35 kts across the region. With the surface boundary
along interstate 70 and the surface troughing extending from the
cyclone over the central/southern plains, the weak surface winds
have backed in the last few hours across the area. Further,
southwesterly winds between 800-750mb has brought in slightly drier
air out of the Southern High Plains, and this has resulted in
clearing skies through this afternoon. The afternoon insolation has
allowed MLCAPE to reach around 2500 J/kg, which is close to what the
HREF had been hinting for this afternoon since its run last night.
While a capping inversion remains just about 850mb, the increasing
kinematics and convergence in the vicinity of the MCV has good
potential to work through this cap as we head into the early
evening. Further, it appears the MCV has also provided a modest
amount of mid-level cooling, which is helping the mid-level lapse
rates approach 7.0 C/km, and the RAP is catching onto this trend as
noted in point soundings throughout eastern Kansas over to Central
Missouri. This is a substantial improvement compared to lapse rates
from yesterday afternoon. With further boundary layer
destabilization late this afternoon, the thermodynamic improvements
may foster stronger updraft development. The main question is how
updrafts will tap into the shear environment. While the backing
surface winds have provided notable curvature in the lowest 1km and
even 2km of the hodograph, RAP and HRRR hodographs are not
demonstrating much curvature above 3km. Therefore, it may be
difficult for discrete convection to maintain itself, given that
overall storm-relative flows will be weaker, and may result in
narrow updrafts. Therefore, in order for convection to last longer
in this environment, currently think multi-cell clusters would need
to congeal and form a stronger cold pool to maintain itself. As for
severe thunderstorms hazards, precipitation loading may help to
increase low-level vertical pressure gradient forces that can result
in damaging winds. With deeper updrafts, severe hail is also
possible. Given the humid surface airmass and deeper warm cloud
depths, hail stones likely would experience a lot of melting before
reaching the ground. But enhancing kinematics may help to counter
this and result in larger hail stones. As for the tornado threat,
this is very conditional. While the low-level hodograph curvature is
there, considering the hodograph as a whole, the streamwise
vorticity ingest looks to be confined over a very shallow layer,
then quickly becomes more crosswise above 2km. Throughout most of
the environment, 0-1km SRH values are around 100 m^2/s^2 for
rightward deviations from the mean flow. Perhaps the surface
boundary could provide localized enhancements if a discrete storm
develops close to it. As mentioned before, while bulk shear values
are increasing with the H5 height falls in the vicinity of the MCV,
it is not equally distributed, with most of the shear below 3km.
Therefore, discrete storms may not have the support to remain
discrete, despite the elevated bulk shear values. An inability to
maintain discrete supercells also limits the tornado threat. If
multi-cells develop and congeal into a bigger thunderstorm cluster,
we will need to monitor the leading edge's orientation to the 0-3km
bulk shear vector, which will have a magnitude around 35 kts. If
this becomes perpendicular, there may be enough destabilization this
afternoon increasing the 0-3km CAPE that could support mesovortex
generation. However, for areas close to the current MCV, these
vectors are oriented parallel to how cells would form and congeal,
and thus greatly limits this potential.

For those of you looking at the HRRR runs this afternoon and perhaps
viewing the 12z HREF, you probably did notice the stronger updraft
helicity (UH) tracks associated with the HRRRs most intense
convection (based on simulated reflectivity). Given the the
increasing shear within the first 0-3km and curvature in this layer,
coupled with the potential for strong updrafts with improving
thermodynamics, it is not a surprise to see CAMs generating these
kinds of tracks. However, keep in mind the discussion above about
how the overall deep layer shear environment may struggle to
maintain supercell structure for an extended period of time. With
the current environment, discrete convection would likely need to
latch onto the thermal boundary to develop and sustain robust
updraft helicity. This certainly highlights the potential for
strong, potent updrafts to develop, but does not necessarily tell the
whole story about tornado potential. Therefore, damaging winds and
hail remain the primary threats with convection this afternoon, and
the tornado threat conditional.

CAM guidance suggests that this wave moves out of the area between
02-05z, and subtle H5 rises behind the short-wave provide weak
subsidence and dry conditions out. The bulk of the CAMs have no
shower or storm activity during the morning and early afternoon
hours on Saturday. However, there are a few hints of some light
activity from a few of the coarser synoptic scale models. Given the
airmass with 70 to 75 degree dewpoints, a stalled surface low,
thermal boundary, and potential for lingering outflow, will leave
slight chance POPs for most of the morning and afternoon hours on
Saturday. During the morning and early afternoon, would not expect
anything considerably organized. However, a stronger H5 trough and
with moderately strong vort max is progged to eject out of the High
Plains late in the afternoon and move eastward toward the forecast
area. This will provide another round showers and thunderstorms late
Saturday Night, and likely into the overnight hours. Assuming the
boundary layer is able to recover from Friday activity, SBCAPE mean
values from the HREF are progged around 2500 J/kg, with MUCAPE
values into the late evening hours between 2500-3000 J/kg. Deep
layer shear will increase again with 0-6km values around 35 kts
ahead of the main H5 short-wave. With a stronger jet streak
developing, the hodographs over the deep layers may have the
potential to have a more defined shape to them. These favorable
kinematics will move over a favorable airmass again, with dewpoints
still in the lower to mid 70s across most of the area. CAM guidance
still continues to keep the surface troughing in place with the
surface thermal boundary somewhere in the state. Would expect the
location of this boundary to change somewhat if Friday's activity
releases a stronger outflow. However stronger differential heating
along the boundary could steadily increase convergence throughout
the late afternoon and evening hours of Saturday. Damaging winds and
hail will be the primary threat. With increasing low-level jet
throughout the day, storms over the Plains likely congeal leading to
some form of an MCS by the time it reaches our area. Therefore, even
with decent low-level curvature, not sure that Saturday's activity
presents tornadic threat, though that could change depending on the
behavior of Friday activity.

For the rest of the week, mid-level flow will be quasi-zonal which
will help keep temperatures closer to climatological normals for
this time of year. We should start to see a decrease in humidity as
well. A few vort maxes likely become embedded within the zonal flow
bringing periodic chances for showers/convection through the middle
of the next work week.

&&

.Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1237 PM CDT FRI AUG 4 2023

Remnant MCV continues to provide lingering MVFR cloud cover across
the area. Model soundings indicating that the CIGs will be right
around 3kft most of the afternoon, expecting observations to jump
between MVFR and VFR quite a bit. Also watching for new
thunderstorm development in the area of the MCV. CAMs continue to
hint at initiation around 21z along the MO-KS state line. However,
CAMs have continued to struggle quite a bit. Will place showers
into the TAFs with VCTS, and will amend as needed if there is
uptick in intense convection trends. After the MCV clears, the
increased moisture content will lead to the possibility of reduced
visibility and lower ceilings, which may result in IFR conditions
early Saturday morning.

&&

.Hydrology...
Issued at 345 PM CDT FRI AUG 4 2023

A Flood Watch has been issued for eastern portions of the forecast
area this evening through 15z Saturday morning. This is the area
that has seen multiple rounds of heavy rain throughout the week.
HREF probability matched mean values indicate QPF potential for 2-4
inches east of Hwy. 65, with localized pockets of 5 inches. While
these higher amounts likely will not spread the entire area,
training storms along the boundary and slow storm motions, coupled
with deeper warm cloud processes will support higher rain rates. For
areas in our east, 1 and 3 hour flash flood guidance is around 2
inches. Efficient thunderstorms will be able to produce this.
Therefore, the flood watch has been issued. Expect rises on local
creeks and streams. West of the flood watch area, rainfall amounts
between 0.50 and 2.0 inches are possible. These areas have flash
flood guidance closer to 3 inches over 3 hours, thus will take a
little bit more for flooding issues to occur. While the CAMs have
struggled with QPF over the last few days, the probability matched
mean magnitudes have been reasonably close estimates though not
always progged in the exact spot. Will also quickly mention that non
CAM ensembles, such as the GEFS maintain relatively low
probabilities for QPF this evening and into early Saturday morning.
For example, GEFS probability for exceeding 1.0 inch of QPF in our
east is less than 20 percent. However, it does not appear the non
CAM models are picking up well on the MCV, thus, even with their
struggles, leaning more toward CAM trends for QPF and flooding
potential as these are at least attempting to resolve the MCV.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ057-060.

MO...Heat Advisory until 8 PM CDT this evening for MOZ053.

     Flood Watch through Saturday morning for MOZ007-008-016-017-024-
     025-032-033-039-040-046.

&&

Discussion...Krull
Aviation...Krull
Hydrology...Krull
Hazardous weather outlook, Aug 4, 2:38 AM CST, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
338 AM CDT Fri Aug 4 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-050845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
338 AM CDT Fri Aug 4 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

morning thunderstorms may bring some flooding to portions of central
Missouri.

Additional thunderstorms move into eastern Kansas and western
Missouri later this morning and afternoon.

Warm conditions, with heat indices around 100 to 105 expected across
west central Missouri and east central Kansas, into southern Kansas
and Missouri.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Several additional rounds of thunderstorms possible through Sunday.
 There is a chance for storms on Saturday into Saturday night to be
 severe. In addition, if some areas receive several round of heavy
 rain, flooding may be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Aug 4, 4:38 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
538 PM CDT Fri Aug 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     Flash Flood      1 W Altamont            39.89N 94.11W
08/04/2023                   Daviess            MO   Emergency Mngr

            Road closed due to flooding at Missouri
            Highway 6 and Reel Ave just west of
            Altamont.

&&

BMW
Local storm report, Aug 4, 4:39 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
539 PM CDT Fri Aug 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     Flash Flood      4 NNW Altamont          39.94N 94.12W
08/04/2023                   Daviess            MO   Emergency Mngr

            Road closed due to flooding at Highway 6 and
            Nickel Ave.

&&

BMW

The radar

The Pleasant Hill radar (KEAX), 72 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 flash flood, 2 tornado. Local standard time, as filed.

Tornado, Ray

When
August 4, 4:57 PM CST to 5:11 PM CST
Where
Ray County, 0.83 mi WNW of Millville to 1.67 mi WSW of Russellville
Rating
EF0
Path length
4.55 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
39.406, -93.944

A weak tornado began just west of the intersection of Highway B and Highway K in rural Ray County, MO where a structure sustained minor roof damage and a toppled chimney. The tornado continued to the east, crossing Highway K just north of the small community of Millville. The tornado then damaged a house and several outbuildings at the intersection of Highway E and E 176th Street. It was around this time that the tornado began displaying a tornado debris signature on EAX radar. The tornado then continued east approximately down E 176th street, doing minor damage to a house, trees, outbuildings, and tossing hay bales a short distance just past the intersection of E 176th St and Wickstrom Road. After this point, no more damage was noted.

Thunderstorm Wind, Carroll

When
August 4, 5:37 PM CST to 5:39 PM CST
Where
Carroll County, 0.69 mi ENE of Norborne
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.303, -93.668

Estimated 60 mph winds at the Casey's General Store in Norborne.

Thunderstorm Wind, Lafayette

When
August 4, 6:04 PM CST to 6:06 PM CST
Where
Lafayette County, 1.13 mi SE of Waverly
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.207, -93.517

Estimated 60 mph winds in Waverly.

Tornado, Saline

When
August 4, 6:17 PM CST to 6:20 PM CST
Where
Saline County, 0.93 mi ESE of Malta Bend to 2.47 mi ESE of Malta Bend
Rating
EF0
Path length
1.54 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
39.197, -93.353

Live stream from a storm chaser showed a brief tornado that began just ENE of Malta Bend near Highway 65 and continued to the east about 1.5 miles before ending.

Flash Flood, Mercer

When
August 4, 6:30 PM CST to 8:30 PM CST
Where
Mercer County, 4.46 mi WSW of Mercer to 4.02 mi W of Modena
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.506, -93.613

Heavy rain led to flash flooding in Mercer and Grundy Counties. A water rescue was performed on US 65 north of Spickard.

Flash Flood, Grundy

When
August 4, 6:30 PM CST to 8:30 PM CST
Where
Grundy County, 2.67 mi ENE of Modena to 1.83 mi NW of Spickard
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.317, -93.635

Heavy rain led to flash flooding in Mercer and Grundy Counties. A water rescue was performed on US 65 north of Spickard.

Thunderstorm Wind, Cooper

When
August 4, 7:06 PM CST to 7:08 PM CST
Where
Cooper County, 0.6 mi SE of Clifton City
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.765, -93.041

Estimated 60 mph winds in Clifton City.

Thunderstorm Wind, Cooper

When
August 4, 7:41 PM CST to 7:43 PM CST
Where
Cooper County, 4 mi SSE of Bunceton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.727, -92.772

Estimated 60 mph winds south of Bunceton.

Thunderstorm Wind, Cooper

When
August 4, 7:48 PM CST to 7:50 PM CST
Where
Cooper County, 8 mi SSW of Prairie Home
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.713, -92.657

Tree down and shingles blown off roof.

Flash Flood, Adair

When
August 4, 10:19 PM CST to 11:33 PM CST
Where
Adair County, 2.86 mi SSE of Fegley to 3.7 mi SE of Youngstown
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.240, -92.635

Heavy rain led to flash flooding and numerous water rescues in Kirksville.

Thunderstorm Wind, Adair

When
August 4, 10:51 PM CST to 10:54 PM CST
Where
Adair County, 1.34 mi ENE of Clay
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.237, -92.426

A house in eastern Adair County had some external wall and roof removal due to strong winds moving through that area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyThe tornado archive for Missouri, 2023Warnings in Missouri, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106031, 1138443, 1138444, 1106033, 1138448, 1138449, 1138445, 1138446, 1138447, 1138472, 1118197.